Alert archive / North Dakota / River Flood Warnings in 2020

River Flood Warning 31, NWS Grand Forks, ND

April 7, 2020Pembina County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 7, 2020, 11:49 PM CDT for Pembina County, North Dakota. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Apr 7, 2020, 11:49 PM CDT (04:49 UTC)
Expired
Apr 8, 2020, 3:27 PM CDT
In force
16 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pembina River at Neche (NCEN8). The gauge peaked at 17.41 ft at Apr 8, 2020, 3:00 AM CDT.

actionminormoderate10152004/0804/09
Action stage
16 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05100000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

001 
WGUS43 KFGF 080449
FLWFGF

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Grand Forks ND
1149 PM CDT Tue Apr 7 2020

...The National Weather Service in Grand Forks ND has issued a Flood 
Warning for the following rivers in North Dakota...

  Pembina River at Neche affecting Pembina County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

People living in the Red River basin should monitor river levels 
while the river is in, or near, flood.

River forecasts use 24 hours of forecast precipitation between April 
1st and October 1st, and 48 hours otherwise. However, depending on 
the situation, forecasts may include precipitation expected through 
the next 72 hours.
 
For more information go to the AHPS/River tab on our web page at 
www.weather.gov/grandforks.


NDC067-091100-
/O.NEW.KFGF.FL.W.0031.200408T0449Z-000000T0000Z/
/NCEN8.1.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1149 PM CDT Tue Apr 7 2020

* Flood Warning for
  the Pembina River at Neche.
* From this evening until further notice.
* At 10:45 PM CDT Tuesday the stage was 16.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is expected.
* Forecast...The river is expected to rise into minor flood stage by 
  Wednesday morning.
* Impact...At 18.0 feet, MINOR FLOOD. Bankfull Stage.


&&

LAT...LON 4900 9723 4889 9722 4891 9764 4900 9771

$$

Lynch
2 follow-up statements
872 
WGUS43 KFGF 081554
FLWFGF

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Grand Forks ND
1054 AM CDT Wed Apr 8 2020

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in North Dakota...

  Pembina River at Neche affecting Pembina County.

...Forecast flooding changed from Moderate to Major severity for the 
following rivers in North Dakota...

  Wild Rice River (ND) near Abercrombie affecting Richland County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

People living in the Red River basin should monitor river levels 
while the river is in, or near, flood.

This forecast does not account for ice jams that can quickly raise 
local river levels with little or no notice.

River forecasts use 24 hours of forecast precipitation between April 
1st and October 1st, and 48 hours otherwise. However, depending on 
the situation, forecasts may include precipitation expected through 
the next 72 hours.
 
For more information go to the AHPS/River tab on our web page at 
www.weather.gov/grandforks.


NDC067-092200-
/O.EXT.KFGF.FL.W.0031.000000T0000Z-200413T1200Z/
/NCEN8.1.SM.200409T0000Z.200409T1800Z.200412T0600Z.NO/
1054 AM CDT Wed Apr 8 2020

The Flood Warning continues for
  the Pembina River at Neche.
* Until Monday morning.
* At 9:45 AM CDT Wednesday the stage was 17.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 18.3 feet early tomorrow afternoon. It will 
  then fall below flood stage early Sunday morning.
* Impact...At 18.0 feet, MINOR FLOOD. Bankfull Stage.


&&

LAT...LON 4900 9723 4889 9722 4891 9764 4900 9771

$$

NDC077-092200-
/O.CON.KFGF.FL.W.0001.000000T0000Z-000000T0000Z/
/ABRN8.3.SM.000000T0000Z.200409T1800Z.000000T0000Z.NO/
1054 AM CDT Wed Apr 8 2020

The Flood Warning continues for
  the Wild Rice River (ND) near Abercrombie.
* Until further notice.
* At 10:15 AM CDT Wednesday the stage was 17.6 feet.
* Flood stage is 10.0 feet.
* Moderate flooding is occurring and major flooding is forecast.
* Forecast...The river is expected to rise to a crest of 18.3 feet 
  early tomorrow afternoon.
* Impact...At 18.0 feet, MAJOR FLOOD. Bridge near the gage is 
  inaccessible due to agricultural flooding.


&&

LAT...LON 4663 9696 4663 9679 4612 9664 4611 9712

$$

BH
564 
WGUS83 KFGF 082027
FLSFGF

Flood Statement
National Weather Service Grand Forks ND
327 PM CDT Wed Apr 8 2020

...The Flood Warning is cancelled for the following rivers in North 
Dakota...

  Pembina River at Neche affecting Pembina County.

.The ice jam that caused the previous rise has cleared. The forecast 
is now to remain below flood stage.

NDC067-082130-
/O.CAN.KFGF.FL.W.0031.000000T0000Z-200413T1200Z/
/NCEN8.1.SM.200409T0000Z.200409T1800Z.200412T0600Z.NO/
327 PM CDT Wed Apr 8 2020

The Flood Warning is cancelled for
  the Pembina River at Neche.
* At 2:45 PM CDT Wednesday the stage was 15.7 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to a crest of 17.5 feet 
  Monday morning.


&&

LAT...LON 4900 9723 4889 9722 4891 9764 4900 9771

$$

NC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 7, 11:47 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 7, 11:47 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Tue Apr 7 2020

.UPDATE...
Issued at 1147 PM CDT Tue Apr 7 2020

Water vapor imagery indicates the next shortwave across southern
Manitoba quickly propagating eastward. Meanwhile, satellite
imagery (via cirrus clouds) indicates the right exit region of
the upper jet across southern North Dakota, with the left entrance
region of the upper jet across northern Montana. For the
remainder of the night, showers should propagate east and/or
dissipate as the region will be in the subsidence region of the
jet with no foreseeable shortwaves to affect the region.

UPDATE Issued at 947 PM CDT Tue Apr 7 2020

Main issues/concerns remain valid. First shortwave is now into
the Great Lake region, and the northern plains is now under the
influence of the left exit region of an upper jet, with resultant
isolated showers. After this moves through in the next few hours,
satellite imagery indicates some clearing (subsidence) to move
through just behind a wind shift/cold front. Winds will become
northwest by morning, although subsidence behind the fropa should
lead to dry weather until post frontal showers tomorrow afternoon.

UPDATE Issued at 645 PM CDT Tue Apr 7 2020

Main concern for this evening will be shower chances. Upper low
across much of central Canada will continue to only slowly
propagate eastward sending multiple shortwave through the region
overnight, and multiple rounds of isolated/scattered showers.
Predictability for timing/coverage is toward the lower end of the
spectrum, but can generally time the upper level waves and
broadbrush lower PoPs. There was a bit of thunder just north of
Rugby, but for the most part expect just showers and not much
precipitation accumulation and thus very minimal impacts. Will
also raise min temps where more confidence exists for cloud cover
(NW MN east of the valley).

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM CDT Tue Apr 7 2020

Showers this evening and tomorrow will be the main challenge for
the period.

Scattered rain showers continue to make their way across the
region as a weak shortwave moves across the Northern Plains.
Mostly rain, although a few of the higher dBZ returns have
produced some graupel/pea sized hail thanks to cold temps aloft.
Showers are outpacing what very marginal MU CAPE is out there, so
not any lightning. A few of the heavier showers could bring a few
tenths of an inch of rain, but for the most part precip will be
very light.

There will continue to be a few showers, some changing to snow
tonight as a cold front pushes through thanks to a shortwave
moving through southern Canada. The front will push the rest of
the way through Wednesday, with some cold air advection helping
with mixing and the tight pressure gradient to produce gusts into
the 40 to 45 mph range. Think that strongest winds will be in the
Devils Lake Basin with west northwesterly fetch less favorable
from the RRV than due north and closer to the best pressure rises.
Could get close to advisory criteria west of DVL but marginal so
will hold off on any headlines for now. There will also be some
shower activity Wednesday afternoon behind the front with decent
lapse rates, again with any precip being light.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 PM CDT Tue Apr 7 2020

Thursday through Friday...Temperatures will be up and down as
a reinforcing shortwave moves through and then we get return flow.
Readings should well below the freezing mark to start out the
morning on Thursday with high pressure over the Northern Plains.
Some warming on Friday as return flow sets up, then a front on
Saturday although much will depend on when it comes through and
the southern counties should still get fairly mild. There are
slight differences in the deterministic models but all agree on
keeping the bulk of the synoptic forcing either to the north or
the south of our CWA. Will continue to keep POPs and QPF pretty
minimal.

Sunday through Tuesday...A fairly high amplitude trough will move
through the Rockies and Plains before northwesterly flow aloft
sets up early next week. R and M climate percentiles from the
ensembles show some very low heights and temperatures in
comparison to climo. Temps will be well below seasonal averages
with overnight temps well below freezing slowing the melt. Some
various weak shortwaves but not seeing any signal for substantial
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Apr 7 2020

VFR conditions will continue through the period. Mainly clear sky
for much of the region into Wednesday morning. By late morning
expect clouds to increase (low VFR cigs) along with northerly
winds (gusting to near 40 mph). Coverage of showers through the
period will be limited, so not enough confidence to include in
most TAFs.

&&

.HYDROLOGY...
Issued at 315 PM CDT Tue Apr 7 2020

Flooding from snowmelt continues along Red River and its tributaries
in both North Dakota and Minnesota. Major flooding is expected along
the Red River at Grand Forks and Oslo, the Red Lake River at
Crookston, and the Sheyenne River at West Fargo and Harwood.
Forecast crest at Harwood of 91.5 ft is placed as a top 5 flood of
record. Observed preliminary crest at Olso of 37.83 ft places this
as a top 6 crest, similar to 2019. Flood crests are not yet forecast
along the Red River at Drayton and Pembina with a potential crests
similar to 2019 crests, and possibly occurring around major flood
stage mid to late April. Notable increases in flood forecast were
made at Harwood, Crookston, and Alvarado. This was due to a quicker
snow melt than previously forecast getting into these tributaries.
Minor to moderate flooding is forecast at many other sites,
particularly within the Sheyenne River and Minnesota tributaries.

Ice is still present within many tributaries and mainstem Red River
in the central and northern Red River basin, possibly leading to
fluctuations in river levels away from forecast trends. This was
confirmed by Sentinel-2 satellite imagery from April 5 along with
recent reports. Backwater will also be an issue for tributaries near
the mainstem Red River. Backwater and timing of multiple flood waves
through different river stems will cause elongated crests over
multiple days at many sites, particularly Grand Forks, Oslo, and
West Fargo.

Temperatures above freezing throughout the day and night is expected
to melt most of the remaining snowpack today through Wednesday, with
cooler trend later this week bringing temperatures back below
freezing at night. This melt will cause secondary crests for many
locations that have already seen initial snowmelt crests. Forecast
precipitation through Wednesday 7 AM have been included in current
river forecasts. While isolated high QPF amounts will be possible up
to half an inch from heavier showers today, the very small footprint
of this high QPF shouldn't have a substantial impact on riverine
flooding.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...TG
SHORT TERM...JR
LONG TERM...JR
AVIATION...TG
HYDROLOGY...CJ
Hazardous weather outlook, Apr 7, 6:03 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
603 PM CDT Tue Apr 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
053-081000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
603 PM CDT Tue Apr 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-028-038-049-052-054-081000-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
603 PM CDT Tue Apr 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:19 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 6 more17 hr

Nearby

River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.